Florida, 2014

Sleet in Florida, January 29 to 30, 2014

January 29 to 30, 2014 · NWS JAX · 5 events in 5 counties and zones

A anomolous winter weather event including sleet, freezing rain and snow flurries occurred on Jan 29th when an area of low pressure deepened offshore of the Fl/Ga Altantic coast and cold and moist air funnelled southward on the west side of the low over southeast Georgia and northeast Florida. An upper level disturbance passed over the shallow cold and moist airmass, with triggered rain mixed…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A anomolous winter weather event including sleet, freezing rain and snow flurries occurred on Jan 29th when an area of low pressure deepened offshore of the Fl/Ga Altantic coast and cold and moist air funnelled southward on the west side of the low over southeast Georgia and northeast Florida. An upper level disturbance passed over the shallow cold and moist airmass, with triggered rain mixed with a wintry mix at times during the day on the 29th through the pre-dawn hours of the 30th. Icing on bridges occurred, and many schools across the area closed on the 29th and on the 30th due to the potential for ice freezing on bridges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 29, 8:46 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 29, 8:46 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
846 AM EST WED JAN 29 2014

...WINTER WEATHER TODAY AND TONIGHT ALONG AND NORTH OF I-10 CORRIDOR...

.UPDATE...
A BAND OF PRECIPITATION EXTENDS FROM THE SUWANNEE VALLEY NE ACROSS
SE GA. COLDER AIR CONTINUES TO WORK INTO THE REGION...WITH MUCH OF
THE PRECIPITATION TRANSITIONING TO A WINTRY MIX OF SNOW...SLEET AND
FREEZING RAIN ACROSS INTERIOR SE GA...WITH SOME SLEET AS FAR EAST
AS SSI. THE 12Z KJAX SOUNDING SHOWS A SIGNIFICANT WARM LAYER ABOVE
2000 FEET WITH A SHALLOW SUB-FREEZING LAYER FROM 600-2000 FEET.
TEMPERATURES WILL RISE SLIGHTLY IF AT ALL TODAY AS PRECIP AND COLD
ADVECTION CONTINUES. WILL CONTINUE THE WINTER STORM WARNING FOR ALL
OF SE GA THROUGH THIS AFTN. WITH TEMPERATURES IN THE MID TO
UPPER 30S ACROSS MOST OF THE WATCH AREA TODAY...THINK PRECIP WILL
REMAIN GENERALLY LIQUID THROUGH MOST OF THE AFTN...THUS HAVE
PUSHED BACK THE WINTER STORM WATCH FOR NE FL UNTIL LATE THIS AFTN.
FOR TNGT...A SHORTWAVE WILL CROSS THE AREA FROM THE SW...WITH
ANOTHER PULSE OF PRECIP LIKELY. WILL COLD AIR IN PLACE ACROSS THE
SUWANNEE VALLEY...SOME FREEZING/FROZEN PRECIP WILL BE LIKELY...AND
AN UPGRADE OF THE CURRENT WATCH TO A WARNING MAY BE WARRANTED.
FURTHER EAST ACROSS NE FL...STILL QUESTION AS TO WHETHER TEMPERATURES
WILL FALL TO FREEZING OR BELOW FOR SIGNIFICANT IMPACT.

&&

.AVIATION...
POTENTIAL WILL EXIST FOR MIXED PRECIPITATION THIS 12Z TAF PERIOD AT KSSI.
THE BEST CHANCE FOR ANY MIXED PRECIPITATION WILL BE AFTER SUNSET
TONIGHT AT KJAX. OTHERWISE...IFR CONDITIONS CAN BE EXPECTED...TRENDING
TOWARD LIFR.

&&

.MARINE...
ADVISORY CONDITIONS WILL CONTINUE WITH STRONG NORTHERLY WINDS
20-25G30 KNOTS AND SEAS UP TO 10 FEET OFFSHORE THROUGH THURSDAY
BEFORE DECREASING.

RIP CURRENTS: MODERATE RISK TODAY AND THURSDAY DUE TO INCREASED
WINDS AND SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  33  26  47  28 / 100  10  10   0
SSI  36  32  47  38 / 100  40  20  10
JAX  37  34  47  38 /  90  50  20  10
SGJ  43  41  51  46 /  70  60  40  20
GNV  41  35  50  38 /  70  60  30  10
OCF  45  38  52  41 /  70  60  40  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...WINTER STORM WATCH FROM 4 PM EST THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR BAKER-COLUMBIA-DUVAL-HAMILTON-NASSAU-SUWANNEE-
     UNION.

GA...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR APPLING-
     ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
     COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
     DAVIS-PIERCE-WARE-WAYNE.

     HARD FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
     APPLING-ATKINSON-BACON-COFFEE-JEFF DAVIS-WAYNE.

AM...SMALL CRAFT ADVISORY UNTIL 3 AM EST FRIDAY FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
     BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
     AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 4 PM EST THURSDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
     20 NM.

&&

ALLEN/STRUBLE/ENYEDI/HESS/WALKER
Hazardous weather outlook, Jan 29, 8:10 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
810 AM EST WED JAN 29 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-301100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
810 AM EST WED JAN 29 2014

...WINTER STORM WARNING IN EFFECT TODAY FOR ALL OF SOUTHEAST
GEORGIA...

...WINTER STORM WATCH FOR NORTHEAST FLORIDA ALONG AND NORTH OF
INTERSTATE 10 LATE THIS AFTERNOON THROUGH THURSDAY MORNING...

...FREEZE WATCH TONIGHT FOR PORTIONS OF INLAND SOUTHEAST GEORGIA...

...SMALL CRAFT ADVISORY FOR ALL OF THE COASTAL WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...RAIN CHANGING TO FREEZING RAIN AND
SLEET ACROSS SOUTHEAST GEORGIA MAY PRODUCE ICE ACCUMULATIONS WHICH
WOULD RESULT IN DANGEROUS DRIVING CONDITIONS ON ICY ROADS AND
BRIDGES. A MIX OF LIGHT SLEET AND SNOW MAY OCCUR BEFORE ENDING THIS
EVENING.

RAIN MAY MIX WITH SLEET AND SNOW LATE THIS AFTERNOON AND TONIGHT
ALONG THE I-10 CORRIDOR OF NORTHEAST FLORIDA. SOME ACCUMULATION MAY
OCCUR ON GRASSY AREAS AND OVERPASSES AND BRIDGES
TONIGHT...ESPECIALLY OVER THE SUWANNEE RIVER VALLEY WEST OF
JACKSONVILLE.

COLD TEMPERATURES OVER SOUTHEAST GEORGIA MAY RESULT IN A HARD FREEZE
LATE TONIGHT OVER PORTIONS OF INLAND SOUTHEAST GEORGIA.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COASTAL WATERS DUE
TO STRONG NORTHERLY WINDS AND ELEVATED SEAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WITH RECENT RAINFALL...THERE IS THE POSSIBILITY THAT WET ROADS...
BRIDGES AND OVERPASSES COULD FREEZE EARLY THURSDAY MORNING. THIS
COULD CREATE DANGEROUS DRIVING CONDITIONS EARLY THURSDAY MORNING.

A LIGHT FREEZE WITH FROST IS POSSIBLE THURSDAY NIGHT OVER INLAND
SOUTHEAST GEORGIA.

A NORTHERLY SURGE IN WINDS IS EXPECTED TO CONTINUE SMALL CRAFT
ADVISORY CONDITIONS OVER THE COASTAL WATERS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jan 29, 8:05 AM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
805 AM EST WED JAN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     ICE STORM        DOUGLAS                 31.51N 82.85W
01/29/2014                   COFFEE             GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED LIGHT ACCUMULATIONS OF SLEET,
            FREEZING RAIN AND SNOW. BRIDGES ARE ICY COUNTYWIDE.
            SCHOOLS ARE CLOSED TODAY. REPORT OF ONE CAR SLIDING OFF

            U.S. HIGHWAY 441 NORTH OF PRIDGEN WITH NO INJURIES NOTED.

&&

JHESS
Local storm report, Jan 29, 9:13 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
913 AM EST WED JAN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     SLEET            HOMERVILLE              31.04N 82.75W
01/29/2014  E0.00 INCH       CLINCH             GA   CO-OP OBSERVER

            CO-OP OBSERVER HAS REPORTED RAIN CHANGEOVER TO SLEET IN
            THE HOMERVILLE AREA.

&&

JHESS
Local storm report, Jan 29, 9:45 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST WED JAN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     ICE STORM        JESUP                   31.60N 81.89W
01/29/2014                   WAYNE              GA   EMERGENCY MNGR

            EMERGENCY MANAGER IS REPORTING SLEET AND FREEZING RAIN
            IMPACTING PORTIONS OF THE COUNTY NORTH AND WEST OF JESUP
            AT THIS TIME. NO SIGNIFICANT ROADWAY ISSUES YET.

&&

JHESS
Special weather statement, Jan 29, 10:14 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1014 AM EST WED JAN 29 2014

GAZ132-133-135-292300-
COFFEE-JEFF DAVIS-APPLING-
INCLUDING THE CITIES OF...DOUGLAS...HAZLEHURST...BAXLEY
1014 AM EST WED JAN 29 2014

...ICY CONDITIONS THROUGH THIS AFTERNOON..

PRECIPITATION HAS DIMINISHED ACROSS MOST AREAS...WITH LITTLE OR NO
ADDITIONAL PRECIPITATION EXPECTED THROUGH THIS AFTERNOON. HOWEVER...WITH
TEMPERATURES NEAR OR BELOW FREEZING...ELEVATED SURFACES SUCH AS
BRIDGES AND OVERPASSES MAY BE SLICK. IN ADDITION...LESS TRAVELED
SECONDARY ROADS WILL REMAIN SLICK.

&&
Local storm report, Jan 29, 10:43 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1043 AM EST WED JAN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SLEET            DIXIE UNION             31.34N 82.46W
01/29/2014  E0.00 INCH       WARE               GA   PUBLIC

            PUBLIC REPORT OF SLEET MIXING IN WITH THE RAIN NEAR DIXIE
            UNION IN NORTHERN WARE COUNTY.

&&

JHESS
Local storm report, Jan 29, 10:44 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1044 AM EST WED JAN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SLEET            BLACKSHEAR              31.30N 82.24W
01/29/2014  E0.00 INCH       PIERCE             GA   911 CALL CENTER

            911 CALL CENTER REPORT OF SLEET MIXING IN WITH THE RAIN
            AT TIMES ACROSS PIERCE COUNTY.

&&

JHESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 sleet. Local standard time, as filed.

Sleet, Baker

When
January 29, 10:55 AM EST
Where
Baker forecast zone
Reported by
Public
Coordinates
30.331, -82.285 (the zone’s center; the record gives no point)

The public reported light sleet in Glen St. Mary.

Sleet, Suwannee

When
January 29, 2:15 PM EST
Where
Suwannee forecast zone
Reported by
Trained Spotter
Coordinates
30.196, -82.991 (the zone’s center; the record gives no point)

A spotter reported sleet in Live Oak.

Sleet, Clay

When
January 29, 4:53 PM EST
Where
Clay forecast zone
Reported by
Public

Light sleet last for about 5 minutes in Keystone Heights. No accumulations occurred.

Sleet, Duval

When
January 29, 6:27 PM EST to January 30, 2:05 AM EST
Where
Duval forecast zone
Reported by
Trained Spotter

At 6:27 pm, a member of the broadcast media reported light sleet in Arlington with no accumulations. At 2:05 am on Jan. 30th, a spotter reported light sleet with snow flurries near I-95 and Dunn Avenue with no accumulations.

Sleet, Putnam

When
January 29, 11:00 PM EST
Where
Putnam forecast zone
Reported by
Trained Spotter

Light sleet mixed with rain was reported in Interlachen at State Road 20 and Keuka Road.

What these are

Sleet
Sleet accumulating half an inch or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486295, 486293, 486294, 486297, 486296.